MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF MULTIPIECE IOL; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF MULTIPIECE IOL; INTRAOCULAR LENS
Model Number MA60AC
Medical Device Problem Code Unintended Ejection (1234)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 01/03/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.The root cause for the reported forceful injection may be related to a failure to follow the ifu (instructions for use).A non-qualified handpiece was indicated.The ifu instructs: company foldable iols are qualified for use with an company qualified delivery system (handpiece and cartridge) and ophthalmic viscosurgical device (ovd) combination.The ifu instructs that an company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.Based on the surgical notes the posterior capsular-tear occurred before the lens was implanted.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported that during an intraocular lens (iol) implant procedure, sudden, unexpected and forceful ejection of iol from the cartridge ruptured the posterior lens capsule and lodged in the vitreous, requiring another eye doctor surgery to retrieve it.Retrieved lens optic and a haptic on recovery were found to be bent.They were likely mangled by undue pressure from a mismatch or defect in the barrel and the iol.Additional information has been received and stated during removal of natural lens, anterior capsule broke and tear extended around to the posterior capsule bringing vitreous into the anterior chamber.Limited anterior vitrectomy was performed without difficulty.As lens was being inserted, it suddenly jumped out and fell into the vitreous.Patient then sent to retina specialist for vitrectomy and repositioning of iol from retina to sulcus.Pars plana vitrectomy was performed, iol was retrieved from the vitreous and explanted.Another iol was gently placed, wound was sutured to close.Iol was centered nicely.

Brand Name
ACRYSOF MULTIPIECE IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key17718625
Report Number1119421-2023-01573
Device Sequence Number7213322
Product Code HQL
UDI-Device Identifier00380652552516
UDI-Public00380652552516
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Consumer,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/16/2026
Device Model NumberMA60AC
Device Catalogue NumberMA60AC.195
Device Lot Number15251671
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/21/2023
Initial Report FDA Received Date09/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ANTERIOR CHAMBER PMMA SINGLEPIECE IOL; DUOVISC; MONARCH II CARTRIDGE B; MONARCH II LOADING FORCEPS; UNFOLDER PLATINUM HANDPIECE
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age76 YR
Patient SexMale